Serotonin syndrome is a potentialyl life-threatening drug reaction that causes the body to have too much serotonin, a chemical produced by nerve cells.
Serotonin syndrome most often occurs when two drugs that affect the body's level of serotonin are taken together at the same time. The drugs cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Popular SSRI's include Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapro. SNRI's include Cymbalta and Effexor. Brand names of triptans include Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax.
The FDA recently asked the manufacturers of these types of drugs to include warning labels on their products that tell you about the potential risk of serotonin syndrome. Talk to your doctor before stopping any medication.
Serotonin syndrome is more likely to occur when you first start or increase the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome with the medicines describe above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy and LSD have also been associated with serotonin syndrome.
Symptoms occur within minutes to hours, and may include:
Agitation or restlessness
Fast heart beat
Increased body temperature
Loss of coordination
Rapid changes in blood pressure
However, please also do speak to your doc/pharmacist, take care, hope the info helps?
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Taking lexapro and protein powder(contains l tryptophan). Is this going to cause serotonin syndrome?
Posted 29 Aug 2013 • 3 answers
Posted 15 Oct 2013 • 1 answer
Posted 10 May 2014 • 1 answer
Posted 26 Aug 2015 • 2 answers
Posted 18 Aug 2016 • 3 answers